Illinois, 2014Tornadoes and Damaging Wind in Illinois, June 23, 2014
June 23, 2014 · NWS PAH · 3 events in 1 county or zone
Scattered thunderstorms occurred ahead of a cold front that extended from central Illinois southwest across the St. Louis metro area to western Arkansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $34,000
- Crop damage
- $2,000
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms occurred ahead of a cold front that extended from central Illinois southwest across the St. Louis metro area to western Arkansas. A small cluster of storms in Wayne County produced a couple of tornadoes and damaging straight-line winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 23, 2:47 PM CST, 1 hour 35 minutes earlier.
Area forecast discussion, Jun 23, 2:47 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
347 PM CDT Mon Jun 23 2014
.SHORT TERM...(Tonight through Wednesday night)
Issued at 345 PM CDT MON JUN 23 2014
Plenty of lower trop moisture and instability combined today for
scattered deep moist convection across parts of the region today,
partially enhanced by the approach of a mid level shrtwv trof.
Much of the activity should die out with a decrease of the sun's
heating, allowing somewhat of a lull in the evening.
The short term models suggest that the mid level feature will have
enough energy in it to induce a sfc low tonight, which will pass
through the nwrn fringes of the PAH forecast region overnight and
early Tue. Moisture transport just ahead of the low, and enhanced
lift in the same area may produce copious amounts of rainfall over
parts of swrn IL, namely Perry, Jefferson, and Wayne counties. In
coordination with the St. Louis office, we decided to issue a
Flash Flood Watch for those three counties from early to mid morning,
as precipitable water is around two inches. FFG is somewhat lower
in that region also. Isolated flash flooding may still occur
elsewhere.
Quasi-zonal flow aloft will prevail by Tue evening, mostly limiting
the chances of pcpn to slight. A wind shift to the wnw Tue will
apparently have little effect on dewpoints. Daytime temps,
however, are forecast to be slightly cooler in the near term.
&&
.LONG TERM...(Thursday through Monday)
Issued at 345 PM CDT MON JUN 23 2014
Only have medium confidence in the forecast due to model differences
in the extended. The biggest difference is in the chances for
precipitation. GFS is much wetter; ECMWF is much drier.
During the latter part of the work week, a frontal boundary
continues to linger across the region. This keeps a chance of
showers and storms in the forecast. An upper level shortwave
crosses the area on Friday increasing the chances for precipitation.
As the shortwave lifts northeast, the surface front lifts north over
the weekend as a warm front, allowing the area of high pressure over
the Southeast to build in our direction. The GFS has a weaker ridge
and the ECMWF a stronger one. Leaning toward the ECMWF, have left a
diurnal chance in eastern areas on Sunday and dry things out for
Monday.
Hot and humid days and warm and muggy nights will continue through
the period.
&&
.AVIATION...
Issued at 345 PM CDT MON JUN 23 2014
Shower and tstm activity has expanded on the radar this afternoon,
partially driven by diurnal heating, but will be hard to pinpoint as
to exactly where they will occur. Thus, vicinity tstm wording will
be in play for the TAFs into the early evening. Winds may be gusty
at times, but should stay below 20 knots outside of tstms. There
should be another interval of vsby restrictions and MVFR cigs late
in the night or just after sunrise due to shower or tstm activity,
due to a mid level shrtwv moving through the region.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...FLASH FLOOD WATCH from 3 AM CDT Tuesday through Tuesday morning
FOR ILZ075-076-080.
MO...NONE.
IN...NONE.
KY...NONE.
&&
SHORT TERM...DB
LONG TERM...ML
AVIATION...DBHazardous weather outlook, Jun 23, 2:51 AM CST, 13 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
351 AM CDT MON JUN 23 2014
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-241000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
351 AM CDT MON JUN 23 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT BUT
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORM CHANCES EXIST ALMOST DAILY. WHILE AN ISOLATED SEVERE
STORM CANNOT BE RULED OUT...WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 23, 1:45 PM CST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
245 PM CDT MON JUN 23 2014
KYZ022-232030-
TODD KY-
245 PM CDT MON JUN 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TODD COUNTY IN SOUTH
CENTRAL KENTUCKY UNTIL 330 PM CDT...
AT 243 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF GUTHRIE...OR 8 MILES EAST OF OAK
GROVE...MOVING NORTHEAST AT 20 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS THAT MAY BE IMPACTED INCLUDE...
ELKTON...GUTHRIE...TRENTON AND ALLENSVILLE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
Special weather statement, Jun 23, 2:07 PM CST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
307 PM CDT MON JUN 23 2014
INZ081-082-086>088-232100-
GIBSON IN-PIKE IN-SPENCER IN-VANDERBURGH IN-WARRICK IN-
307 PM CDT MON JUN 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR WARRICK...GIBSON...PIKE...SPENCER
AND NORTHEASTERN VANDERBURGH COUNTIES IN SOUTHWEST INDIANA UNTIL 400
PM CDT...
AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF
MOUNT CARMEL TO GRANDVIEW...AND MOVING NORTHEAST AT 20 MPH.
WIND GUSTS UP 50 TO 55 MPH ARE EXPECTED WITH THESE STORMS...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS THAT MAY BE IMPACTED INCLUDE...
PRINCETON...OAKLAND CITY...PETERSBURG...GRANDVIEW...LYNNVILLE...
PATOKA...FOLSOMVILLE...SANTA CLAUS...HOLIDAY WORLD...DALE...
WINSLOW...MACKEY...CHRISNEY...TENNYSON...SOMERVILLE...FRANCISCO...
SPURGEON AND GENTRYVILLE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
Special weather statement, Jun 23, 3:10 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
410 PM CDT MON JUN 23 2014
ILZ094-KYZ005-232215-
MASSAC IL-MCCRACKEN KY-
410 PM CDT MON JUN 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR MASSAC COUNTY IN SOUTHERN
ILLINOIS...AND MCCRACKEN COUNTY IN WESTERN KENTUCKY UNTIL 515 PM
CDT...
AT 406 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF LA
CENTER TO LOVELACEVILLE...AND MOVING NORTHEAST AT 30 MPH.
WIND GUSTS UP 40 TO 45 MPH ARE POSSIBLE WITH THESE STORMS...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS THAT MAY BE IMPACTED INCLUDE...
LONE OAK...METROPOLIS...PADUCAH...REIDLAND...WEST PADUCAH...NEW
COLUMBIA...BROOKPORT AND JOPPA.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
Special weather statement, Jun 23, 3:43 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
443 PM CDT MON JUN 23 2014
ILZ089-090-232230-
JOHNSON IL-POPE IL-
443 PM CDT MON JUN 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POPE AND EASTERN
JOHNSON COUNTIES IN SOUTHERN ILLINOIS UNTIL 530 PM CDT...
AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEW COLUMBIA...OR 7 MILES SOUTHEAST OF
VIENNA...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS THAT MAY BE IMPACTED INCLUDE...
DIXON SPRINGS...SIMPSON...NEW BURNSIDE AND EDDYVILLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
DRS
Special weather statement, Jun 23, 4:17 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
517 PM CDT MON JUN 23 2014
ILZ085>087-090-091-232245-
GALLATIN IL-HARDIN IL-POPE IL-SALINE IL-WILLIAMSON IL-
517 PM CDT MON JUN 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARDIN...WESTERN
GALLATIN...SOUTHEASTERN WILLIAMSON...SALINE AND NORTHEASTERN POPE
COUNTIES IN SOUTHERN ILLINOIS UNTIL 545 PM CDT...
AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
CREAL SPRINGS TO HARRISBURG TO 7 MILES NORTHWEST OF ROSICLARE...AND
MOVING NORTHEAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS THAT MAY BE IMPACTED INCLUDE...
HARRISBURG...ELDORADO...EQUALITY...GALATIA...MUDDY...KARBERS
RIDGE...GROSS AND RALEIGH.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
DRS
Tornado, Wayne
- When
- June 23, 4:22 PM CST to 4:28 PM CST
- Where
- Wayne County, 4 mi WSW of Fairfield to 1.25 mi SW of Fairfield
- Rating
- EF0
- Path length
- 2.89 mi
- Path width
- 200 yd
- Property damage
- $2,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.358, -88.438
This widely photographed and videotaped tornado caused very little damage. Much of its track was over open fields. Where the tornado crossed tree lines, tree limbs were broken. The tornado began southeast of the intersection of Illinois Highway 15 and County Road 10. The tornado travelled east-northeast before curving southeast as it approached the southwest side of Fairfield. Peak winds were estimated near 75 mph.
Tornado, Wayne
- When
- June 23, 4:26 PM CST to 4:29 PM CST
- Where
- Wayne County, 2.5 mi WSW of Fairfield to 2.1 mi SSW of Fairfield
- Rating
- EF0
- Path length
- 1.8 mi
- Path width
- 150 yd
- Property damage
- $2,000
- Crop damage
- $2,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.366, -88.413
Near the beginning of the tornado track, just southwest of the intersection of County Road 1650E and County Road 700N, the tornado downed a tree onto a house. There was some structural damage to the house. Otherwise, this videotaped tornado tracked across mostly open fields. There was some disturbance to corn fields as it tracked southeast toward County Road 1800E. Peak winds were estimated near 85 mph.
Thunderstorm Wind, Wayne
- When
- June 23, 4:40 PM CST to 4:43 PM CST
- Where
- Wayne County, 4.6 mi SW of Fairfield to 3.9 mi SW of Fairfield
- Measured
- 87 kt (100 mph) estimated gust
- Property damage
- $30,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.333, -88.430
The microburst downed several trees and numerous tree limbs. A small shed was destroyed. Two wooden power poles were broken. The microburst began just west of County Road 600E and continued along and north of County Road 8 for approximately 1.25 miles. The width of the microburst about 750 yards.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Texas, June 23, 20142 deaths · 1 event
- Tornado and Hail in Ohio, June 23, 2014$847,000 · EF1 · 6 events
- Hail and Damaging Winds in Kentucky, June 23, 2014$40,000 · 1.5 in hail · 14 events
- Flooding and Damaging Winds in Pennsylvania, June 23 to 24, 2014$46,000 · 50 kt wind · 4 events
- Damaging Winds in Ohio, June 23, 2014$39,000 · 50 kt wind · 7 events
- Flash Flood and Flooding in Arkansas, June 23 to 27, 2014$30,000 · 1 in hail · 9 events
- Damaging Winds in Tennessee, June 23, 2014$24,000 · 50 kt wind · 6 events
- Damaging Wind in Indiana, June 23, 2014$30,000 · 61 kt wind · 1 event
- Damaging Winds in Kentucky, June 23, 2014$20,000 · 50 kt wind · 3 events
- Lightning Strike in Louisiana, June 23, 2014$20,000 · 1 event
- Damaging Winds in Texas, June 23, 2014$14,000 · 60 kt wind · 6 events
- Flash Flood and Damaging Wind in Georgia, June 23, 2014$15,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523224, 523226, 523227.